Hail, Plymouth
- When
- July 11, 9:40 PM CST
- Where
- Plymouth County, 1.53 mi W of Hinton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.630, -96.330
Hail varied from pea to half dollar size.
A thunderstorm produced large hail near the town of Hinton during the evening of July 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced large hail near the town of Hinton during the evening of July 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 11, 8:04 PM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 904 PM CDT SUN JUL 11 2010 .DISCUSSION... SCATTERED THUNDERSTORMS HAVE DEVELOPED IN NORTHWEST IOWA LONG A BOUNDARY EXTENDING FROM NEAR SPW TO ORC AT 02Z. AS THE ATMOSPHERE BEGINS TO STABILIZE EXPECT THESE STORMS TO SLOWLY WEAKEN BEFORE DISSIPATING AROUND MIDNIGHT. BUT DID KEEP ISOL TO SCATTERED THUNDERSTORMS IN NORTHWEST IOWA DURING THAT TIME. WITH DEW POINTS STILL 70 ENOUGH INSTABILITY EXISTS TO SUPPORT SMALL HAIL IN THE STRONGEST UPDRAFT. A FEW OTHER CELLS MAY BE ABLE TO MOVE FROM NORTHERN NEBRASKA INTO SOUTHCENTRAL SD THIS EVENING. AN ISOLATED STORM MAY BE ABLE TO PRODUCE SMALL HAIL AS WELL THROUGH 04Z. PER PREVIOUS FORECAST...ANOTHER WAVE WILL MOVING INTO WRN SD THROUGH THE NIGHT AND HELP KEEP DEVELOP MORE CONVECTION OVER NRN NEBRASKA. SOME OF THIS CONVECTION WILL MOVE INTO THE MISSOURI VALLEY LATE TONIGHT AND CONTINUE MONDAY MORNING SO HAVE RAISED POPS INTO MONDAY MORNING AROUND SUX. THESE SHOWERS AND STORMS SHOULD DISSIPATE AS THEY MOVE INTO WRN IOWA BUT AS A STRONGER WAVE MOVES INTO WRN SD IN THE AFTERNOON THERE WILL BE AN INCREASED CHANCE OF MORE STORMS IN SOUTH CENTRAL SD AND ALSO RAISED POPS FOR THE AFTERNOON IN THIS AREA. THESE MAY ALSO APPROACH SUX LATE IN THE AFTERNOON. OTHERWISE...TEMPS LOOK ON TRACK THIS EVENING AND EXCEPT FOR SOME FINETUNING OF HOURLY TEMPS AND DEW POINTS THIS EVENING NO REAL CHANGES. UPDATED GRIDS AND ZFP HAVE BEEN SENT./SCHUMACHER && .AVIATION DISCUSSION... BOUNDARY PUSHING SOUTH TOWARDS KSUX WITH WIDELY SCATTERED -TSRA ALONG FRONT ATTM. -TSRA ACTIVITY SHOULD DISSIPATE WITH THE LOSS OF THE SUN...SO EXPECT IT TO BE PRETTY MUCH A NON-ISSUE. LEFTOVER CLOUD DEBRIS WILL BE OVER MOST OF CWA DURING THE OVERNIGHT. I DID INCLUDE A CHANCE FOR -TSRA DURING THE OVERNIGHT AS NEBRASKA ACTIVITY PUSHES EASTWARD. ALL CIGS SHOULD BE VFR AND WINDS WILL BE LIGHT. PLENTY OF CONVECTIVE BOUNDARIES AROUND THOUGH TO MADE WIND FORECASTS A CHALLENGE. && .PREV DICUSSION SEVERAL ILL DEFINED BOUNDARIES WORKING ACRS THE AREA THIS AFTN. LINGERING MOISTURE HAS PRODUCED SOME MODEST ML INSTABILITY...BUT EXPECT THAT EXTENSIVE SC FIELD SHOWING THAT MODELS LACK OF CAP IS IN ERROR. STILL HOLDING EXPECTATIONS THAT SCT TS WL DEVELOP ALG ONE OF THE BOUNDARIES THAT HAVE A FEW CELLS FARTHER EWRD INTO MN. SEVERE THREAT WOULD LOOK TO BE FAIRLY REMOTE...WITH SHEAR NOT GREAT ENOUGH TO SUPPORT ROTATION...KEEPING ANY DEVELOPMENT MULTICELLULAR AND HAIL/WIND MARGINAL. LATER IN NIGHT...AN UPSTREAM WAVE IN MT WL SLIDE ESEWRD. LEADING PCPN AREA IN NWRN CWA WL GRADUALLY DISSIPATE AS DRIER AIR UNDERCUTS. MORE ORGANIZED CONVECTION/MCS DEVELOPING TONIGHT WRN SD SHUD TAKE MORE OF A RIGHT TURN WITH TIME...MEANING SERN MT/NERN WY/WRN SD CONVECTION SHUD MOVE MAINLY INTO NEBRASKA LATER IN THE NIGHT. HOWEVER...DID RAISE POPS AND INCREASE GRADIENT INTO THE FAR SWRN CWA. /CHAPMAN INDISTINCT SHORT WAVE MOVES ESEWD NEAR MISSOURI VALLEY ON MON AND SHOULD BRING CHCS OF SHRA/TSRA ALONG WITH IT. TIMING IS IFFY...BUT THIS LOOKS TO BE A NON DIURNAL MID LVL EVENT...SO SHOULD NOT BE A DUMPER. CLOUDS...ANY PRECIP...AND ELY FLOW SHOULD PUT A DAMPER ON HIGHS FOR MON. WEAK WAVE PULLS OUT THRU SERN CWA MON EVE...BUT THEN RETURN SELY FLOW SETS UP IN SWRN CWA LATER MON NGT WITH A SLGT CHC TSTMS. STRONG WARM ADVECTION AND RETURN SSELY FLOW OF WARMER AND MORE HUMID AIR SPREADS EWD OVER CWA TUES AHEAD OF NEXT BIG SHORT WAVE CRASHING OVER THE NRN PLAINS BY WED. CAPPING WILL LIKELY PREVENT MUCH CONVECTION ON TUES EXCEPT PSBLY ON EDGE OF CAP IN NWRN CWA BY AFTN. THE CONVECTION CHANCES GET MUCH MORE INTERESTING NORTH OF I90 TUES NGT AS SLY LLJ INTERACTS WITH BREAKING CAP AHEAD OF SHORT WAVE. APPEARS TO BE QUITE A BIT OF SHEAR...MLCAPES...AND STEEP LAPSE RATES WHICH WILL MOVE SEWD ALONG WITH A PSBL MCS FROM TUES NGT THRU WED. THIS SYSTEM STRONG ENUF TO GO MORE ON DYNAMICS THAN DIURNAL HEATING. CDFNT/OUTFLOW BOUNDARY WILL PROBABLY COOL HIGHS QUITE A BIT IN NRN CWA ON WED...BUT SRN CWA HAS CHC TO HEAT OUT. NWLY FLOW BRINGS IN COOLER AND DRIER AIR FOR WED NGT INTO THU MRNG...BUT THEN AIR MASS RECOVERS IN THE AFTN WITH WSWLY FLOW. NEXT PROBLEM IS TIMING NEXT SIGNIFICANT SHORT WAVE AND CDFNT SOMETIME FROM FRI NGT TO SAT NGT...WHICH WILL DETERMINE TIMING OF NEXT CHC TSTMS. WENT WITH EARLIER TIMING FOR NOW BASED ON EARLIER EC AND GFS AND ALSO 12Z CANADIAN...BUT MAY HAVE TO BE SLOWED DOWN WITH LATER FCSTS. LOOKS TO BE A WARM AND UNSETTLED WEATHER PATTERN UFN./ RYRHOLM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 AM CDT SUN JUL 11 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1145 AM CDT SUN JUL 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL REDEVELOP MAINLY EAST OF INTERSTATE 29 THIS AFTERNOON. A FEW OF THESE STORMS COULD BE SEVERE WITH QUARTER SIZE HAIL AND DAMAGING WIND GUSTS TO AROUND 60 MPH ACROSS AREAS SOUTH OF A LINE FROM THE IOWA GREAT LAKES TO SIOUX CITY. FLOODING... THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE...AND THE BIG SIOUX RIVER AT BRUCE WILL ALSO BE IN FLOOD THROUGH AT LEAST THE BEGINNING OF NEXT WEEK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATER TONIGHT AND MONDAY SOUTH OF INTERSTATE 90. THESE STORMS WILL NOT BE SEVERE. THERE WILL BE ANOTHER THREAT FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT ACROSS NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT SUN JUL 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 4 ESE MITCHELL 43.70N 97.96W
07/10/2010 E60 MPH HANSON SD TRAINED SPOTTER
A FEW BRANCHES DOWN AND CORN BLOWN DOWN IN AREA.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 PM CDT SUN JUL 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 6 W ORLAND 43.89N 97.31W
07/10/2010 E65 MPH LAKE SD AMATEUR RADIO
FIVE INCH TREE BRANCH DOWNED AS WELL AS A NUMBER OF OTHER
SMALLER BRANCHES
&&
HEITKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT SUN JUL 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 NNE CHAMBERLAIN 43.89N 99.27W
07/10/2010 E1.00 INCH BRULE SD AMATEUR RADIO
ALONG WITH 30 TO 40 MPH WINDS. ALSO RECEIVED 1.90 INCHES
OF RAIN.
&&
HEITKAMPThe Sioux Falls radar (KFSD), 111 km away, was scanning. The volume nearest the first event began at 03:39 UTC.
1 hail. Local standard time, as filed.
Hail varied from pea to half dollar size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249819.